Hail, Otero
- When
- June 3, 1:26 PM MST to 1:31 PM MST
- Where
- Otero County, 0.54 mi E of La Junta
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -103.530
A strong storm produced hail up to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 3, 11:11 AM MST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1211 PM MDT Sat Jun 3 2017 .UPDATE... Issued at 1205 PM MDT Sat Jun 3 2017 Thunderstorms have been more active early this afternoon along an old outflow boundary across Pueblo and Crowley counties. Made some minor adjustments to pops to account. Activity should shift southward through the late afternoon and evening. -KT && .SHORT TERM...(Today and tonight) Issued at 436 AM MDT Sat Jun 3 2017 Currently... Mostly dry conditions prevailed across the region at 3am. The locally heavy rain which affected the far eastern plains has decreased in intensity and has moved into W KS. The upper trough which brought the precip to the area was spinning along the CO/WY/NE line and was moving very slowly southeast. Skies over the western sections of the region were clear while mid to high cloudiness was still noted over the eastern sections of the plains. Today... Upper low is fcst to move only very slowly southeast today and is fcst to be in the vicinity of the CO/KS/NE border by 00Z. This will keep moist NE sfc flow over the region along with a chance of scattered showers and weak TSRA, especially during peak heating later this afternoon. Best chance will be along the CO/KS border, the Raton Mesa region and the east slopes of the S mtns. With weak sfc forcing heavy rain threat is relatively low today although any TSRA on a burn scar could be problematic. Most if not all of the interior valleys and mtns should remain partly cloudy and dry. Highs today should reach into the M70s to around 80 on the plains and 70s in the valleys. Tonight... Once the sun sets and we lose heating, showers over the region should come to an end. Some clouds will linger over the far eastern plains tonight. Expect min temps mainly in the 50s lower elevations and 40s in teh valleys. \/Hodanish .LONG TERM...(Sunday through Friday) Issued at 436 AM MDT Sat Jun 3 2017 Primary meteorological issues during the longer term are temperatures, pops/qpf, intensity of thunderstorms and locally heavy rainfall potential at times. Recent longer term computer simulations, PV analysis and forecast model soundings indicate that varying degrees of upper ridging will be noted over the forecast district during the balance of the longer term in combination with moist north-northeasterly surface surges at times. Initially, anticipate that lower grade pops in combination with above seasonal temperatures should be noted over the forecast district from Sunday into Sunday night with increased precipitation potential then projected from Monday into at least Wednesday night as upper disturbances interact with increased available atmospheric moisture. Some of these storms during this time-frame have the potential of reaching strong to severe status in addition to producing locally heavy rainfall and flash flooding concerns. Then a return to lower grade pops are expected by later next week. Generally, low-grade gradient winds are anticipated during the longer term in combination with above seasonal early June maximum and minimum temperatures. At this time, it appears that warmest maximum temperatures during the longer term should be realized Sunday and Monday and then again by next Thursday and Friday, while coolest maximum temperatures should be noted on Tuesday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1104 AM MDT Sat Jun 3 2017 Isolated to scattered thunderstorms will continue to develop across the southeast plains...with potential impacts to both KCOS and KPUB through the afternoon. Erratic wind gusts to 30 kts along with brief VFR to MVFR Cigs/vis will be possible in and near the stronger cells. Both KCOS and KPUB will carry a tempo group for this during the early afternoon. Thunderstorms will decrease in coverage by 00z with generally light winds and VFR conditions through the night. KALS will see VFR conditions with winds under 15 kts. Although there is a slim chance for -TSRA along the valley edges...chances look too low to warrant inclusion in the taf at this point. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KT AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1110 AM MDT Sat Jun 3 2017 COZ058>089-093>099-041715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1110 AM MDT Sat Jun 3 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected this afternoon and early evening across the region. The best chance of thunderstorms will be along the east facing slopes of the southern mountains and adjacent plains, along the Colorado and New Mexico border, and along the Colorado and Kansas border. The primary threat from thunderstorms today will be pea size hail and cloud to ground lightning. Brief periods of heavy rain may occur with the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Generally isolated higher terrain thunderstorms are anticipated from Sunday into Sunday evening. Lightning and gusty thunderstorm outflow winds will be the primary meteorological concerns with the isolated thunderstorms. Then, increased thunderstorm coverage is expected from Monday afternoon into at least Wednesday night across southern Colorado. In addition, there is an increased potential for strong to severe thunderstorms capable of producing hail around one inch in diameter, wind gusts around 60 mph and hazardous lightning during this time-frame in combination with locally heavy rainfall, which will be capable of producing flash flooding, especially over recent area burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the east slopes of the southern mountains and all of the plains this afternoon into this evening. 31/23
Special Weather Statement National Weather Service Pueblo CO 115 PM MDT SAT JUN 3 2017 COZ089-093-032000- Crowley County CO-La Junta Vicinity/Otero County CO- 115 PM MDT SAT JUN 3 2017 ...SPECIAL WEATHER STATEMENT... At 113 PM MDT, Doppler radar was tracking a strong thunderstorm over Ordway, or 21 miles northwest of La Junta, moving southeast at 10 mph. Heavy rain, small pea sized hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rocky Ford, Ordway, Sugar City and Crowley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3824 10388 3830 10372 3809 10351 3799 10378 TIME...MOT...LOC 1913Z 335DEG 11KT 3823 10378 mw
Special Weather Statement National Weather Service Pueblo CO 208 PM MDT SAT JUN 3 2017 COZ093-097-032045- Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO- 208 PM MDT SAT JUN 3 2017 ...SPECIAL WEATHER STATEMENT... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near Swink, or near La Junta, moving southeast at 15 mph. Heavy rain, small hail up to 1/2 inch diameter and winds in excess of 30 mph will be possible with this storm. Locations impacted include... La Junta, North La Junta and Swink. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3807 10367 3812 10356 3787 10330 3778 10354 TIME...MOT...LOC 2007Z 332DEG 18KT 3804 10358 mw
The Pueblo radar (KPUX), 78 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693298.